, Volume 64, Issue 1, pp 69–84 | Cite as

Fast Minor Testing in Planar Graphs

  • Isolde Adler
  • Frederic DornEmail author
  • Fedor V. Fomin
  • Ignasi Sau
  • Dimitrios M. Thilikos


Minor Containment is a fundamental problem in Algorithmic Graph Theory used as a subroutine in numerous graph algorithms. A model of a graph H in a graph G is a set of disjoint connected subgraphs of G indexed by the vertices of H, such that if {u,v} is an edge of H, then there is an edge of G between components C u and C v . A graph H is a minor of G if G contains a model of H as a subgraph. We give an algorithm that, given a planar n-vertex graph G and an h-vertex graph H, either finds in time \(\mathcal{O}(2^{\mathcal{O}(h)} \cdot n +n^{2}\cdot\log n)\) a model of H in G, or correctly concludes that G does not contain H as a minor. Our algorithm is the first single-exponential algorithm for this problem and improves all previous minor testing algorithms in planar graphs. Our technique is based on a novel approach called partially embedded dynamic programming.


Graph minors Planar graphs Branchwidth Parameterized complexity Dynamic programming 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adler, I., Dorn, F., Fomin, F.V., Sau, I., Thilikos, D.M.: Faster parameterized algorithms for minor containment. In: Proc. of the 12th Scandinavian Symposium and Workshops on Algorithm Theory (SWAT). LNCS, vol. 6139, pp. 322–333 (2010) Google Scholar
  2. 2.
    Adler, I., Dorn, F., Fomin, F.V., Sau, I., Thilikos, D.M.: Fast minor testing in planar graphs. In: Proc. of the 18th Annual European Symposium on Algorithms (ESA). LNCS, vol. 6346, pp. 97–109 (2010) Google Scholar
  3. 3.
    Alber, J., Bodlaender, H.L., Fernau, H., Kloks, T., Niedermeier, R.: Fixed parameter algorithms for dominating set and related problems on planar graphs. Algorithmica 33, 461–493 (2002) MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Alon, N., Yuster, R., Zwick, U.: Color-coding. J. ACM 42(4), 844–856 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Baker, B.S.: Approximation algorithms for NP-complete problems on planar graphs. J. ACM 41, 153–180 (1994) zbMATHCrossRefGoogle Scholar
  6. 6.
    Bodlaender, H.L., Grigoriev, A., Koster, A.M.C.A.: Treewidth lower bounds with brambles. Algorithmica 51(1), 81–98 (2008) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Demaine, E.D., Fomin, F.V., Hajiaghayi, M.T., Thilikos, D.M.: Subexponential parameterized algorithms on graphs of bounded genus and H-minor-free graphs. J. ACM 52(6), 866–893 (2005) MathSciNetCrossRefGoogle Scholar
  8. 8.
    Demaine, E.D., Hajiaghayi, M.: Bidimensionality. In: Kao, M.-Y. (ed.) Encyclopedia of Algorithms. Springer, Berlin (2008) Google Scholar
  9. 9.
    Demaine, E.D., Hajiaghayi, M.T.: Bidimensionality: new connections between FPT algorithms and PTASs. In: Proc. of the 16th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 590–601 (2005) Google Scholar
  10. 10.
    Demaine, E.D., Hajiaghayi, M.T., Kawarabayashi, K.I.: Algorithmic graph minor theory: decomposition, approximation, and coloring. In: Proc. of the 46th Annual IEEE Symposium on Foundations of Computer Science (FOCS), pp. 637–646 (2005) CrossRefGoogle Scholar
  11. 11.
    Diestel, R.: Graph Theory, vol. 173. Springer, Berlin (2005) zbMATHGoogle Scholar
  12. 12.
    Dinneen, M., Xiong, L.: The Feasibility and Use of a Minor Containment Algorithm. Computer Science Technical Reports, vol. 171. University of Auckland, Auckland (2000) Google Scholar
  13. 13.
    Dorn, F.: Planar subgraph isomorphism revisited. In: Proc. of the 27th International Symposium on Theoretical Aspects of Computer Science (STACS), pp. 263–274 (2010) Google Scholar
  14. 14.
    Dorn, F., Fomin, F.V., Thilikos, D.M.: Subexponential parameterized algorithms. Comput. Sci. Rev. 2(1), 29–39 (2008) CrossRefGoogle Scholar
  15. 15.
    Dorn, F., Penninkx, E., Bodlaender, H.L., Fomin, F.V.: Efficient exact algorithms on planar graphs: exploiting sphere cut decompositions. Algorithmica 58(3), 790–810 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Downey, R.G., Fellows, M.R.: Parameterized Complexity. Springer, Berlin (1999) CrossRefGoogle Scholar
  17. 17.
    Fellows, M.R., Langston, M.A.: On search, decision and the efficiency of polynomial-time algorithms. J. Comput. Syst. Sci. 49, 769–779 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Garey, M.R., Johnson, D.S.: Computers and Intractability, a Guide to the Theory of NP-Completeness. Freeman, New York (1979) zbMATHGoogle Scholar
  19. 19.
    Gu, Q.-P., Tamaki, H.: Constant-factor approximations of branch-decomposition and largest grid minor of planar graphs in O(n 1+ε) time. In: Proc. of the 20th International Symposium Algorithms and Computation (ISAAC). LNCS, vol. 5878, pp. 984–993 (2009) Google Scholar
  20. 20.
    Gu, Q.P., Tamaki, H.: Improved bound on the planar branchwidth with respect to the largest grid minor size. Technical report SFU-CMPT-TR 2009-17, Simon Fraiser University, 2009 Google Scholar
  21. 21.
    Hicks, I.V.: Branch decompositions and minor containment. Networks 43(1), 1–9 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Hopcroft, J.E., Wong, J.K.: Linear time algorithm for isomorphism of planar graphs (preliminary report). In: Proc. of the 6th Annual ACM Symposium on Theory of Computing (STOC), pp. 172–184 (1974) CrossRefGoogle Scholar
  23. 23.
    Kawarabayashi, K.I., Reed, B.A.: Hadwiger’s conjecture is decidable. In: Proc. of the 41st Annual ACM Symposium on Theory of Computing (STOC), pp. 445–454 (2009) CrossRefGoogle Scholar
  24. 24.
    Kawarabayashi, K.I., Wollan, P.: A shorter proof of the graph minor algorithm—the unique linkage theorem. In: Proc. of the 42st Annual ACM Symposium on Theory of Computing (STOC), pp. 687–694 (2010) Google Scholar
  25. 25.
    Li, Z., Nakano, S.-I.: Efficient generation of plane triangulations without repetitions. In: Proc. of the 28th International Colloquium on Automata, Languages and Programming (ICALP). LNCS, vol. 2076, pp. 433–443 (2001) CrossRefGoogle Scholar
  26. 26.
    Lipton, R.J., Tarjan, R.E.: Applications of a planar separator theorem. SIAM J. Comput. 9, 615–627 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  27. 27.
    Mohar, B., Thomassen, C.: Graphs on Surfaces. Johns Hopkins University Press, Baltimore (2001) zbMATHGoogle Scholar
  28. 28.
    Osthus, D., Prömel, H.J., Taraz, A.: On random planar graphs, the number of planar graphs and their triangulations. J. Comb. Theory, Ser. B 88(1), 119–134 (2003) zbMATHCrossRefGoogle Scholar
  29. 29.
    Reed, B.A., Li, Z.: Optimization and recognition for K 5-minor free graphs in linear time. In: Proc. of the 8th Latin American Symposium on Theoretical Informatics (LATIN), pp. 206–215 (2008) Google Scholar
  30. 30.
    Robertson, N., Seymour, P.: Graph minors. XIII. The disjoint paths problem. J. Comb. Theory, Ser. B 63(1), 65–110 (1995) MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Robertson, N., Seymour, P., Thomas, R.: Quickly excluding a planar graph. J. Comb. Theory, Ser. B 62(2), 323–348 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  32. 32.
    Robertson, N., Seymour, P.D.: Graph minors. XX. Wagner’s conjecture. J. Comb. Theory, Ser. B 92(2), 325–357 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  33. 33.
    Rué, J., Sau, I., Thilikos, D.M.: Dynamic programming for graphs on surfaces. In: Proc. of the 37th International Colloquium on Automata, Languages and Programming (ICALP). LNCS, vol. 6198, pp. 372–383 (2010) CrossRefGoogle Scholar
  34. 34.
    Sanders, D.P.: On Hamilton cycles in certain planar graphs. J. Graph Theory 21(1), 43–50 (1998) CrossRefGoogle Scholar
  35. 35.
    Schrijver, A.: Complexity of disjoint paths problems in planar graphs. In: Algorithms—ESA ’93, Proc. of the First Annual European Symposium. LNCS, vol. 726, pp. 357–359 (1993) Google Scholar
  36. 36.
    Seymour, P.D., Thomas, R.: Call routing and the ratcatcher. Combinatorica 14(2), 217–241 (1994) MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Tutte, W.T.: A census of planar triangulations. Can. J. Math. 14, 21–38 (1962) MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Whitney, H.: A theorem on graphs. Ann. Math. 32, 378–390 (1931) MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Isolde Adler
    • 1
  • Frederic Dorn
    • 2
    Email author
  • Fedor V. Fomin
    • 2
  • Ignasi Sau
    • 3
  • Dimitrios M. Thilikos
    • 4
  1. 1.Institut für InformatikGoethe-UniversitätFrankfurtGermany
  2. 2.Department of InformaticsUniversity of BergenBergenNorway
  3. 3.AlGCo teamCNRS, LIRMMMontpellierFrance
  4. 4.Department of MathematicsNational and Kapodistrian University of AthensAthensGreece

Personalised recommendations